Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 24, NWS Goodland, KS

November 26, 2017Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this red flag warning at Nov 26, 2017, 2:00 PM MST for Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It took effect at Nov 27, 2017, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 26, 2017, 2:00 PM MST (21:00 UTC)
In effect from
Nov 27, 2017, 11:00 AM MST
Expired
Nov 27, 2017, 5:00 PM MST
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3294 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WWUS83 KGLD 262100
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
200 PM MST Sun Nov 26 2017

...Critical fire weather conditions expected for parts of the
Tri-State area Monday...

.Record high temperatures will combine with gusty southwest winds
and very low relative humidity to produce critical fire weather
conditions for a few counties in the Tri-State area Monday. 

COZ253-254-KSZ013-027-270600-
/O.NEW.KGLD.FW.W.0024.171127T1800Z-171128T0000Z/
Kit Carson-Cheyenne-Sherman-Wallace-
200 PM MST Sun Nov 26 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM MST MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
013...027...253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect 
from 11 AM to 5 PM MST Monday.

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather 
  Zone 013 Sherman and Fire Weather Zone 027 Wallace.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Temperatures...In the mid 70s to low 80s. 

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
3 follow-up statements
407 
WWUS83 KGLD 270546
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1046 PM MST Sun Nov 26 2017

...Critical fire weather conditions expected for parts of the Tri-
State area Monday...

.Record high temperatures will combine with gusty southwest winds
and very low relative humidity to produce critical fire weather
conditions for a few counties in the Tri-State area Monday.

COZ253-254-KSZ013-027-271400-
/O.CON.KGLD.FW.W.0024.171127T1800Z-171128T0000Z/
Kit Carson-Cheyenne-Sherman-Wallace-
1046 PM MST Sun Nov 26 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 5 PM MST
MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
013...027...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather 
  Zone 013 Sherman and Fire Weather Zone 027 Wallace. 

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Temperatures...In the mid 70s to low 80s.

* Impacts...Any fires that start will have extreme fire 
  behavior and spread rapidly. Outdoor burning is not advised. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
512 
WWUS83 KGLD 271134
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
434 AM MST Mon Nov 27 2017

COZ253-254-KSZ013-027-280000-
/O.CON.KGLD.FW.W.0024.171127T1800Z-171128T0000Z/
Kit Carson-Cheyenne-Sherman-Wallace-
434 AM MST Mon Nov 27 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 013...027...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather 
  Zone 013 Sherman and Fire Weather Zone 027 Wallace.

* Winds...Southwest 10 to 20 mph with gusts up to 25 mph.

* Relative Humidity...As low as 10 percent.

* Temperatures...In the mid 70s to low 80s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
258 
WWUS83 KGLD 272358
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
458 PM MST Mon Nov 27 2017

COZ253-254-KSZ013-027-280100-
/O.EXP.KGLD.FW.W.0024.000000T0000Z-171128T0000Z/
Kit Carson-Cheyenne-Sherman-Wallace-
458 PM MST Mon Nov 27 2017

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR  
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
013...027...253 AND 254...

The have decreased while the humidity has increased above the
needed criteria. Therefore the warning has been allowed to expire.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Nov 26, 1:58 PM MST, 2 minutes earlier.

Area forecast discussion, Nov 26, 1:58 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
158 PM MST Sun Nov 26 2017

.SHORT TERM...(Today through Tuesday night)
Issued at 237 AM MST Sun Nov 26 2017

Across the Tri State region this morning...locales are currently
under clear skies with temperatures ranging mainly in the 30s with a
few far east spots around 40F. Winds are light from the WSW. Area of
high cloud currently over the central Rockies will work eastward
over the CWA thru 12z. This should aid in stabilizing or increase
temps by diminishing radiational cooling effects.

Going into today...another warm and dry day on tap for the area as
H5/H7 ridge that had been over the western portion of the
country...now shifts eastward towards the central Plains. The upper
ridge axis will crest over the region by tonight into Monday morning.

With 850mb temps in the +15c to +20c range...and a westerly
downslope surface flow thru the day...the area will see daytime
highs ranging in the mid to upper 70s(30 to 35 degrees above
normal). These numbers will put some locales near records highs.
Please refer to the Climate section below.

Warmer night tonight expected despite clear skies with ridge axis
cresting over the area. Surface winds remain out of the
SW...allowing for lows to drop down to the upper 30s to the lower
40s...warmest east.

For Monday...another warm and dry day for the area dominated by
subsidence with strong upper level ridging. 850 temps thru the day
reach +17c to +23c and will give the area daytime highs in the upper
70s to the lower 80s as a result(35 to 40 degrees above normal).
Record high temps are more likely here versus today. Please refer to
the climate section below.

By Monday night on thru Tuesday night...more normal conditions
return to the area...the result of a shortwave passage thru the
Plains region. Models have been shifting timing/positioning of this
system over past several runs...but will traverse the area Monday
night into Tuesday morning with no expected precip. Behind the
exiting system strong gusty northerly surface winds will move over
the area peaking in the 30-40 mph range...subsiding by Tuesday night.

Looking for overnight lows Monday/Tuesday nights going from mainly
the 30s down to the 20s with CAA settling over the area. Looking for
upper 40s to the lows 50s for highs Tuesday.

.LONG TERM...(Monday night through Sunday)
Issued at 122 PM MST Sun Nov 26 2017

The transition to cooler temperatures across the Central High
Plains Region begins Monday night. The overall pattern across the
U.S. becomes more progressive as an upper trough moves east of
the Rockies and into the high plains region along with a cold
front that sweeps across the forecast area after midnight Monday
night. North winds will pick up significantly behind the front.
Wind speeds of 25-35 mph with some higher gusts are expected to
taper off by Monday Tuesday afternoon.

A closed upper low develops in the base of the upper trough over
the panhandle region, but moves quickly east across the southern
plains on Tuesday as another broad latitude upper trough moves
into the Intermountain region Tuesday night. This upper trough
remains an open wave and sweeps across the high plains by
Wednesdayevening. The GFS hints at some possible light
precipitation across the forecast area Wednesday night as the
upper trough moves over, but this is mostly post-frontal with an
overall lack of a strong moisture profile due to the progressive
nature of the waves moving east of the Rockies. Have kept this
time period dry as a result.

There is a transition back to a more westerly flow across the
central Rockies on Thursday night through Saturday, but models are
becoming somewhat more out of phase with each other during this
time. The overall result is to keep conditions dry and temperatures
closer to more seasonable values with highs in the upper 40s and
50s and lows in the 20s and lower 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 900 AM MST Sun Nov 26 2017

For KGLD and KMCK, vfr conditions through the period. Both
terminals will see a west-northwest wind under 10kts from taf
issuance through about 22z, backing to the southwest at 5 to 11kts
(higher at KGLD) this evening and continue through the morning
Monday. Just some high clouds expected from time to time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...LOCKHART
AVIATION...99
Hazardous weather outlook, Nov 26, 5:00 AM MST, 9 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
500 AM MST Sun Nov 26 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
500 AM MST Sun Nov 26 2017 /600 AM CST Sun Nov 26 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Elevated fire weather conditions are expected for areas along and
west of Highway 27 this afternoon as relative humidity values drop
to 15 percent and below...along with west-southwest winds gusting up
to 15 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Near critical to critical fire weather conditions are possible for
areas along and west of Highway 27 Monday afternoon...as relative
humidity values drop to 15 percent or less and wind speeds gust as
high as 20 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

Nearby

Red Flag Warnings in Kansas, 2017Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.